Hail, Cottonwood
- When
- October 2, 2:08 PM CST
- Where
- Cottonwood County, 3.06 mi WNW of Mountain Lake
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.940, -94.990
Report received via Social Media.
A few storms developed in portions of southwest Minnesota and northwest Iowa during the mid to late afternoon hours. A few storms produced one inch hail before quickly dissipating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A few storms developed in portions of southwest Minnesota and northwest Iowa during the mid to late afternoon hours. A few storms produced one inch hail before quickly dissipating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Oct 2, 1:55 PM CST, 13 minutes earlier.
Area Forecast Discussion
National Weather Service Sioux Falls SD
255 PM CDT Mon Oct 2 2017
.SHORT TERM...(This evening through Tuesday)
Issued at 253 PM CDT Mon Oct 2 2017
...HEAVY RAINFALL EVENT EXPECTED TONIGHT...
Primed environment for heavy rainfall event across the area tonight.
With stalled boundary and increasing low level jet through the
evening hours, expect shower activity to become more widespread.
Outside chance of a surface based storm across northwest Iowa late
this afternoon, but main focus is along stalled 850mb boundary
extending from the southwest to the northeast. Ahead of the
boundary, precipitable water is around 1.5", well above the 90th
percentile for this time of year. In fact, some of the models spike
up above 1.75", but this value is likely clouded by model
convection. Expect convection to develop on the south side of this
boundary, but then expect the band of precip to try to migrate back
to the north and west following the mid and upper level dynamics.
Strong short wave lifting northeast across the central portions of
South Dakota through the evening hours, coupled with 120-130+ knot
jet. Models have hinted that a series of jet maxes may align such
to provide maximum amount of upper level support across southeast
South Dakota through the evening hours.
As the upper level support begins to break down and the mid level
boundary begins to work east and the low level jet takes on more of
a southwest direction leading to less mass convergence, expect
precipitation to begin to shift the focus to the east after 06Z.
Have elected to issue a flash flood watch along an axis from
Vermillion SD to Slayton MN.
There may be some lingering precipitation across northwest Iowa on
Tuesday but will be on the lighter side. Drier air will work into
the region to the northwest leading to potentially cooler
conditions, but with better mixing conditions, expect day time
temperatures to rebound into the 60s.
.LONG TERM...(Tuesday night through Monday)
Issued at 253 PM CDT Mon Oct 2 2017
With clear skies and light winds, could see some patchy frost
develop Tuesday night into Wednesday morning, especially across
central SD.
Relatively pleasant fall conditions are expected across the area on
Wednesday with surface high pressure moving across the region.
Wednesday night, a warm front will lift back to the north leading to
the potential for elevated showers and thunderstorms. Very little
in the way of effective directional shear, but still some speed
shear. With limited instability and shear, am not expecting
anything severe.
Expect a fair amount of stratus with the potential for a shower or
two across the area on Thursday. This will keep temperatures down
limiting the diurnal range throughout the day.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1237 PM CDT Mon Oct 2 2017
Messy aviation period ahead as a frontal boundary remains draped
across the area with MVFR and localized IFR ceilings around it.
Expect showers to continue to develop through the afternoon hours
with more widespread showers and thunderstorms by this evening
into the overnight hours. There is a chance a few of these storms
could be strong initially with KSUX the most likely TAF site to be
impacted it they occur. It currently appears the axis of heavier
rainfall will include KFSD and perhaps even as far south as KSUX.
Strengthening low level flow will also lead to LLWS at KSUX and
perhaps KFSD. Precipitation begins to clear from NW to SE through
the morning hours Tuesday.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch from 6 PM CDT this evening through late
tonight for SDZ056-062-066-067-069>071.
MN...Flash Flood Watch from 6 PM CDT this evening through late
tonight for MNZ071-072-080-081-089-090-097-098.
IA...Flash Flood Watch from 6 PM CDT this evening through late
tonight for IAZ001-002-012-020.
NE...Flash Flood Watch from 6 PM CDT this evening through late
tonight for NEZ013-014.
&&
SHORT TERM...BT
LONG TERM...BT
AVIATION...KalinHazardous Weather Outlook National Weather Service Sioux Falls SD 502 AM CDT Mon Oct 2 2017 SDZ038-050-052-053-057>059-063-064-031015- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and isolated thunderstorms will be possible during the afternoon and evening hours but these storms should not be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001-002-012-020-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ039-040-054>056-060>062-065>071-031015- Lyon IA-Osceola-Sioux-Plymouth-Lincoln MN-Lyon MN-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Kingsbury- Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms should redevelop around midday, but these storms are not expected to be severe. By late afternoon into the evening stronger storms will develop with an isolated storm possibly producing hail to the size of quarters. Otherwise, heavy rain will become the main concern with 1 to 2 inches of rainfall likely. A few locations may approach 4 inches. While flash flooding is not likely these strong rainfall rates will likely cause some problems in low spots and possible quick rises along creeks and streams. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 5 pm. IAZ003-013-014-021-022-031-032-031015- Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 502 AM CDT Mon Oct 2 2017 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...Today and Tonight Strong to severe thunderstorms will be possible late this afternoon, but the chances are fairly low. If something can develop, there would be a threat for golf ball sized hail, winds to 70 mph and an isolated tornado. During the evening activity may dwindle a bit, but additional showers and thunderstorms are likely after midnight. These storms should not be severe. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible after 3 pm.
The Sioux Falls radar (KFSD), 145 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
1 hail. Local standard time, as filed.
Report received via Social Media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, October 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722579.